One of the most common side effects of Suboxone is constipation. Constipation can be an extremely uncomfortable side effect of using Suboxone to treat an opioid use disorder.
This side effect can come from both full opioid agonists (such as heroin, oxycodone, methadone, and hydrocodone) and partial opioid agonists like Suboxone.
Why Does Suboxone Cause Constipation?
There are a few primary factors in Suboxone’s role in causing constipation.
Decrease In Fluids
Opioid drugs are known to inhibit the GI tract and increase the absorption of fluids, resulting in constipation.
All opioid drugs can cause constipation. One of the major reasons is that opioids like Suboxone cause a lack of fluids in the intestines.
Without fluids, the intestines become extremely dry, which leads to the hardening of stool and constipation.
Opioids have also been found to decrease the emptying of pancreatic juice and bile, which can lead to delayed digestion.
Short-Acting Vs Long-Acting Opioids And Constipation
Short-acting opioids like heroin and oxycodone cause temporary symptoms of constipation, but because the effects only last for a short duration, uncomfortable side effects eventually subside.
Suboxone, on the other hand, is a long-acting opioid, meaning it remains in the system for a longer period of time.
Because Suboxone takes effect in the body for days at a time with regular dosing, symptoms like constipation will likely last much longer than with short-acting opioids.
Many use Suboxone for months or years at a time, so dealing with persistent issues with constipation can take a toll on a person’s body.
Find the right treatment program today.
Call to be connected with a treatment specialist. 100% Free and Confidential.(844) 616-3400
Effects Of Suboxone-Related Constipation On The Body
Those with opioid-induced constipation often deal with uncomfortable responses in the body and GI tract.
A few of these include:
- anal sphincter dysfunction, which results from an increase in anal sphincter tone, impairing the defecation reflex
- incomplete emptying of the rectum during defecation
- straining, which can lead to painful hemorrhoids
These symptoms might begin immediately after treatment starts or gradually as a person continues to use Suboxone.
Other GI Tract Issues
Opioid-induced constipation can lead to other issues within the GI tract.
A few of these include:
- abdominal pain
Treatment For Suboxone-Induced Constipation
Many patients stop using Suboxone altogether because the effects on the GI tract are unbearable. This is why it’s important to start taking laxatives at the same time as Suboxone.
Treatment for opioid-induced constipation issues includes:
- drinking more fluids
- changing your diet to include fiber-rich foods, such as apples, bananas, kale, or beans
- exercising regularly
- limiting the use of other painkillers
- using laxatives as recommended by a medical professional
- using lubricant laxatives that lubricate and soften stool to allow for bowel movement
The only type of laxative that should never be used with Suboxone is a bulk-forming laxative.
These will increase the bulk of the stools, but opioids like Suboxone will prevent this increased bulk from moving through the system, worsening abdominal pain and bowel obstruction.
Get Suboxone Treatment For Opioid Addiction
Suboxone is an effective treatment method for opioid use disorders. If you’d like more information on how to go about getting Suboxone treatment, call our helpline.
We’ll connect you to a treatment center with options to fit your recovery goals.
Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.
These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.
- National Center for Biotechnology Information (NCBI)—Opioid Induced Constipation
- National Center for Biotechnology Information (NCBI)—Opioid-induced constipation: rationale for the role of norbuprenorphine in buprenorphine-treated individuals
- Oxford Academic—Opioid-Induced Constipation and Bowel Dysfunction: A Clinical Guideline